Alert archive / West Virginia / River Flood Warnings in 2018
River Flood Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Apr 16, 2018, 8:32 AM EDT for Greenbrier County, Monroe County, Summers County, West Virginia. It took effect at Apr 16, 2018, 3:15 PM EDT. It was in force for 16 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2018, 8:32 AM EDT (12:32 UTC)
- In effect from
- Apr 16, 2018, 3:15 PM EDT
- Expired
- Apr 17, 2018, 7:40 AM EDT
- In force
- 16 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greenbrier County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Greenbrier River at Alderson (ALDW2). The gauge peaked at 15.46 ft at Apr 17, 2018, 1:00 AM EDT.
- Action stage
- 9 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
632
WGUS41 KRNK 161232
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 AM EDT Mon Apr 16 2018
...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in West Virginia...
Greenbrier River At Alderson affecting Greenbrier...Monroe and
Summers Counties
Rainfall of 1.5 to 2.5 inches over the past 24 hours across much of
the Greenbrier River basin will produce minor flooding along the
river over the next day or so.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
&&
WVC025-063-089-170032-
/O.NEW.KRNK.FL.W.0005.180416T1915Z-180418T0148Z/
/ALDW2.1.ER.180416T1915Z.180417T0600Z.180417T1348Z.NO/
832 AM EDT Mon Apr 16 2018
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the Greenbrier River At Alderson
* from this afternoon until Tuesday evening
* At 07AM Monday the stage was 8.8 feet.
* Flood Stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 15.8 feet by after midnight tomorrow.The
river will fall below flood stage by tomorrow late morning.
* Impact...at 15.0 feet...Farm land along river bank near gage is
flooded.
* Flood history...this crest compares to a previous crest of 15.7
feet on Jan 31 2013.
&&
LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
3781 8043 3776 8035
$$
PC4 follow-up statements
844
WGUS81 KRNK 161952
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT Mon Apr 16 2018
...The Flood Warning continues for the following rivers in West
Virginia...
Greenbrier River At Alderson affecting Greenbrier...Monroe and
Summers Counties
The Greenbrier River is forecast to crest very close to the minor flood stage of
14 feet this evening. It will remain near flood stage for a short period and
then begin a fairly rapid decline in stage later tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued late this evening.
&&
WVC025-063-089-170352-
/O.EXT.KRNK.FL.W.0005.000000T0000Z-180417T1400Z/
/ALDW2.1.ER.180416T2307Z.180417T0000Z.180417T0200Z.NO/
352 PM EDT Mon Apr 16 2018
The Flood Warning continues for
the Greenbrier River At Alderson.
* from this evening until Tuesday morning
* at 02PM Monday the stage was 13.5 feet.
* Flood stage is 14.0 feet.
* Forecast to rise above flood stage by this evening and crest near
14.1 feet by this evening. The river will fall below flood stage
later tonight.
* Impact...at 13.5 feet...Low spots dowmstream from Alderson along
Route 12/3 are flooded.
* Flood history...this crest compares to a previous crest of 13.5
feet on May 25 2017.
&&
LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
3781 8043 3776 8035
$$
pc110
WGUS81 KRNK 162152
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT Mon Apr 16 2018
...The Flood Warning continues for the following rivers in West
Virginia...
Greenbrier River at Alderson affecting Greenbrier...Monroe and
Summers Counties
The forecast for the Greenbrier River at Alderson has been revised upward
about 1 foot based on continued rises upstream. The rate of rise has slowed
somehwat and the river is still expected to crest this evening in the minor
flood category at around 15 feet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued late this evening.
&&
WVC025-063-089-170551-
/O.EXT.KRNK.FL.W.0005.000000T0000Z-180417T1930Z/
/ALDW2.1.ER.180416T1953Z.180417T0000Z.180417T0730Z.NO/
552 PM EDT Mon Apr 16 2018
The Flood Warning continues for
the Greenbrier River At Alderson.
* until Tuesday afternoon.
* at 05PM Monday the stage was 14.6 feet.
* Flood stage is 14.0 feet.
* The river will continue rising to near 15.0 feet by this evening.
The river will fall below flood stage early tomorrow.
* Impact...at 15.0 feet...Farm land along river bank near gage is
flooded.
* Flood history...this crest compares to a previous crest of 15.7
feet on Jan 31 2013.
&&
LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
3781 8043 3776 8035
$$
pc545
WGUS81 KRNK 170340
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 PM EDT Mon Apr 16 2018
...The Flood Warning continues for the following rivers in West
Virginia...
Greenbrier River At Alderson affecting Greenbrier...Monroe and
Summers Counties
Excessive rainfall Sunday and Sunday night combined with recent
snow melt has resulted in considerable runoff into area creeks,
and streams. Consequently, the Greenbrier River will remain in
flood downstream of Lewisburg for a couple more days.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued before 8 AM Tuesday morning.
&&
WVC025-063-089-171141-
/O.EXT.KRNK.FL.W.0005.000000T0000Z-180418T0045Z/
/ALDW2.1.ER.180416T1953Z.180417T0600Z.180417T1245Z.NO/
1140 PM EDT Mon Apr 16 2018
The Flood Warning continues for
the Greenbrier River At Alderson.
* until Tuesday evening.
* at 10 PM EDT Monday the stage was 15.4 feet...and rising slowly.
* Flood stage is 14.0 feet. Moderate flood stage is 16.0 feet.
* The river will continue rising to near 15.7 feet early Tuesday
morning...then is forecast to fall below flood stage by
Wednesday morning.
* Impact...at 15.0 feet...Farm land along river bank near gage is
flooded.
* Flood history...this crest compares to a previous crest of 15.7
feet on Jan 31 2013.
* It should also be noted that the Greenbrier River at Ronceverte is
also well above flood stage. The current stage is 17.06 and it
should crest near 17.5 feet. Flood stage at Ronceverte is 15.0 feet.
&&
LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
3781 8043 3776 8035
$$
RAB579
WGUS81 KRNK 171140
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EDT Tue Apr 17 2018
...The Flood Warning is cancelled for the following rivers
in West Virginia...
Greenbrier River at Alderson affecting Greenbrier...Monroe and
Summers Counties
The Greebrier River has fallen below flood stage and will continue to fall
rapidly through the day.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
This the final scheduled statement for this event.
&&
WVC025-063-089-171210-
/O.CAN.KRNK.FL.W.0005.000000T0000Z-180418T0045Z/
/ALDW2.1.ER.180416T1953Z.180417T0430Z.180417T0945Z.NO/
740 AM EDT Tue Apr 17 2018
the Flood Warning is cancelled for
the Greenbrier River at Alderson.
* until this evening.
* at 06AM Tuesday the stage was 13.4 feet.
* Flood stage is 14.0 feet.
* Impact...at 13.5 feet...Additional low spots dowmstream from
Alderson along Route 12/3 are flooded.
* Flood history...this crest compares to a previous crest of 12.8
feet on Feb 12 2018.
&&
LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
3781 8043 3776 8035
$$
PCWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Apr 16, 7:03 AM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 16, 7:03 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 703 AM EDT Mon Apr 16 2018 .SYNOPSIS... A strong cold front will continue to progress east of the region this morning and offshore by afternoon. Much colder air on strong northwest winds including mountain snow or rain showers follows the front today into Tuesday. Weak high pressure builds in on Wednesday with warmer and drier weather expected. && .NEAR TERM /THROUGH TONIGHT/... As of 300 AM EDT Monday... Surface cold front will continue to push east of the region early this morning followed by the actual 850 mb boundary that should cross the Blue Ridge around 12z if not sooner. This looks to bring about a prolonged period of cold advection into tonight as the large upper low also pivots across including embedded shortwave energy. Resulting lift with these impulses along with upslope flow should keep periods of upslope rain/snow showers going with more significant bands of snow showers possible northwest this evening when the boundary layer cools more. However thinking any accumulation during the daylight hours will be mainly confined to the higher ridges with perhaps 1-3 inches overnight but not enough for an advisory at this point. Otherwise the combination of cold advection and subsidence within a 30-40 kt 850 mb jet likely enough to warrant a wind advisory along the southern Blue Ridge today. This may be limited by cloud cover but given wet ground and potential surge in speeds this morning will hoist a headline for ROA to TNB through 00z. Otherwise blustery and much colder mountains where expect more clouds, while the east bumps well into the 50s per downslope flow and more sunshine. Strong pressure gradient remains in place tonight with deep northwest flow aiding continued upslope along with gusty northwest winds espcly mountains. Thus will maintain going high pops northwest and clouds out to the Blue Ridge with mainly clear skies east. This of concern with possible frost/freeze conditions out east although given large temp/dewpoint spread not expecting much frost with lows enough above freezing to preclude a freeze espcly given some light mixing. Also winds may again ramp up late along the ridges behind another passing wave as the 850 mb jet again cranks up to 40 kts overnight. Lows mostly 30s east to 25-32 west. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... As of 315 AM EDT Monday... Heights to rebound Tuesday into Wednesday as the upper low exits and shortwave ridging develops between the two. This along with increasing warm advection should make for warmer temps starting Tuesday with highs ranging from the upper 40s northwest to mid 50s Blue Ridge to mid 60s southeast. Will also see some increase in mid/high clouds within the deepening warm advection Tuesday night/Wednesday which will hold lows up a bit more Tuesday night with only the far northwest going below freezing. Should be a warm/breezy day Wednesday under rebounding temps aloft and enough mixing to support highs mostly 70s under some sunshine. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 510 PM EDT Sunday... With active weather in the near-term period, didn't spend as much time with this forecast period with the forecast basis being from the overnight 00z and 06z model suite, along with early 12z guidance. Warming trend to temperatures continues early in the period (thru Thursday) before a cold front associated with a low pressure area/clipper system passes to our north. Chances for showers appear limited in this period. Brief cool down Friday into first part of Saturday with below-normal temps indicated. Temperatures than begin to warm along with moisture values as we await a progged strong southern stream disturbance moving out of the mid-Mississippi Valley to impact the region Sunday into Monday. This may bring another shot of decent rainfall to the region. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 700 AM EDT Monday... Showers continue to exit slowly to the north early this morning with upslope rain/snow showers filling in around KBLF/KLWB. However low clouds likely to linger across much of the area this morning before a stronger downslope northwest component develops by afternoon. This should help scour out the low cigs east of the mountains with VFR expected to return by early afternoon if not sooner. Still looking at poor flying conditions across the mountains with IFR cigs likely to linger around KBLF this morning with conditions perhaps improving to MVFR at times by tonight. Snow or rain showers may also result in periods of MVFR vsbys across the southeast West Va sites. Also appears KBCB will improve to VFR by midday today with KROA mainly seeing VFR cigs. Northwest winds will be strong at times with gusts topping 30-35 kts around KROA and possibly 20-30 kts elsewhere. Gusty northwest winds will continue tonight through Tuesday along with mountain sub-VFR in low cigs espcly KBLF/KLWB. Extended Aviation Discussion... Finally looking at a return to overall VFR on Wednesday with a gusty southwest wind likely ahead of yet another approaching cold front. Next front arrives Wed night-Thu with chance of showers, with gusty winds and sub-VFR cigs again Thursday in the mountains. VFR returns Friday although gusty northerly winds to persist as high pressure slowly builds in from the northwest. && .HYDROLOGY... As of 645 AM EDT Monday... Main concern over the next 24 hours will be with residual runoff of between 2 and 4 inches of rain resulting in flooding of smaller creeks and streams today and perhaps river flooding into mid week. Please see the latest statements (WBCFLSRNK) and warnings (WBCFLWRNK) regarding ongoing flooding and potential river flooding along several different mainstem basins. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Wind Advisory until 8 PM EDT this evening for VAZ015>017-022. NC...Wind Advisory until 8 PM EDT this evening for NCZ001-002-018. WV...None. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH LONG TERM...AL AVIATION...AL/JH/WP HYDROLOGY...JH
Hazardous weather outlook, Apr 16, 4:02 AM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 402 AM EDT Mon Apr 16 2018 NCZ001-002-018-VAZ015>017-022-170815- Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- 402 AM EDT Mon Apr 16 2018 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, minor to occasionally moderate flooding along creeks, streams, and rivers can be expected across the region as a result of heavy rainfall that fell Sunday afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-170815- Western Greenbrier- 402 AM EDT Mon Apr 16 2018 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Snow will be possible later today and tonight as cold air spreads back into the region. Accumulations of 1 to 3 inches will be possible by Tuesday morning, especially at the higher elevations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ007-009>014-018>020-023-024-032>035-043>047- 058-059-WVZ042>044-507-170815- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers- Monroe-Eastern Greenbrier- 402 AM EDT Mon Apr 16 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. However, minor to occasionally moderate flooding along creeks, streams, and rivers can be expected across the region as a result of heavy rainfall that fell Sunday afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RAB
In the hours before
Special weather statement, Apr 16, 2:51 AM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 AM EDT MON APR 16 2018
VAZ024-160715-
Rockbridge-
251 AM EDT MON APR 16 2018
...A HEAVY RAIN SHOWER WILL AFFECT CENTRAL ROCKBRIDGE COUNTY...THE
CITY OF BUENA VISTA...AND THE CITY OF LEXINGTON THROUGH 315 AM...
At 247 AM EDT, a VERY HEAVY RAIN SHOWER WITH GUSTY WINDS was located
near Lexington, moving northeast 40 mph.
Winds in excess of 30 mph are possible with this shower.
Locations impacted include...
Lexington...
Buena Vista...
Collierstown...
Rockbridge Baths...
and Cornwall.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If traveling on I-81, be prepared to drive through an area of very
heavy rainfall and gusty winds. Visibility will be severely reduced
in the area of heavy rain. Please reduce speed when driving through
areas of heavy rainfall and reduced visibility.
LAT...LON 3792 7919 3789 7915 3786 7914 3784 7916
3782 7916 3780 7918 3779 7920 3781 7923
3779 7926 3779 7927 3774 7930 3765 7951
3781 7962 3798 7929
TIME...MOT...LOC 0647Z 212DEG 36KT 3779 7951
RABSpecial weather statement, Apr 16, 4:31 AM EDT, 4 hours 1 minute before
Special Weather Statement National Weather Service Blacksburg VA 431 AM EDT Mon Apr 16 2018 NCZ001-002-018-VAZ007-009-010-015-WVZ042-043-508-161300- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Grayson-Mercer- Summers-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 431 AM EDT Mon Apr 16 2018 ...Wet Snow Accumulations Possible Across Higher Elevations... Much colder air rushing in behind a passing cold front early this morning will cause residual showers to change over to wet snow at times especially across higher elevations. Although surfaces remain warm, a quick burst of heavier snowfall could result in light accumulations of an inch or two mainly on grassy surfaces. Locations above 3000 feet may also see a coating on roadways, especially bridges and overpasses. Motorists should be alert for slippery conditions if traveling early this morning. Conditions should improve after sunrise once temperatures start to rise above freezing across the higher elevations.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 1:40 AM EDT | Areal Flood Warning | RNK | Mercer, Monroe, Summers | 12 hr |
| Apr 16, 7:28 AM EDT | Areal Flood Warning | RNK | Greenbrier | 6 hr |
| Apr 16, 3:01 PM EDT | Winter Weather Advisory | RNK | Greenbrier | 20 hr |
| Apr 16, 4:43 PM EDT | Areal Flood Advisory | RNK | Mercer | 5 hr |
Nearby
River Flood Warnings in West Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.